Hail, Cedar
- When
- July 25, 11:47 AM CST
- Where
- Cedar County, 0.51 mi E of Hartington
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.620, -97.260
Isolated thunderstorms develop along a weak cold front in northeast Nebraska during the late morning and afternoon of July 25th. Isolated reports of severe hail occurred with one of the storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Isolated thunderstorms develop along a weak cold front in northeast Nebraska during the late morning and afternoon of July 25th. Isolated reports of severe hail occurred with one of the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 25, 5:21 AM CST, 6 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 621 AM CDT THU JUL 25 2013 .AVIATION... 06Z TAFS FOR KOMA...KLNK...AND KOFK. CHANCE FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON/EVENING IS THE MAIN CONCERN. A LITTLE TOO LOW OF CONFIDENCE IN COVERAGE TO INCLUDE A PREVAILING GROUP OR A THUNDER MENTION JUST YET...BUT DID TEMPO IN A SHOWER MENTION AT ALL SITES FOR THE MOST LIKELY TIME WINDOW FOR SHOWERS. THOUGH TEMPO GROUP KEEPS VFR CEILINGS AND VISIBILITY...HEAVIER SHOWERS COULD LOWER VISIBLITIES BRIEFLY TO MVFR OR EVEN IFR. SOUTH WINDS SHOULD DOMINATE THIS AFTERNOON...WITH SPEEDS INCREASING BY MIDDAY. BEHIND THE FRONT...WINDS SHOULD INCREASE OUT OF THE NORTHWEST. SOME MODELS HINT AT RESTRICTED VISIBILITY OR CEILINGS...BUT THIS IS LATE IN THE PERIOD...AND HAVE KEPT MENTIONS ABOVE VFR THRESHOLDS FOR NOW UNTIL CONFIDENCE INCREASES. MAYES && .PREV DISCUSSION... /ISSUED 305 AM CDT THU JUL 25 2013/ DISCUSSION... PRECIPITATION CHANCES THROUGH TONIGHT PRIMARY FORECAST CHALLENGE ..AT LEAST IN SHORTER TERM. MODELS ARE VERY SIMILAR IN DROPPING A SEVERAL PIECE BUT RATHER SHARP CANADIAN TROUGH...CURRENTLY MOVING SE ACROSS SASK...ALONG U.S. BORDER TODAY BEFORE CLOSING LOW PRESSURE OFF OVER UPPER GREAT LAKES REGION FRIDAY. THIS IN TURN WILL SET THE STAGE FOR DECENT MOIST ADVECTION CENTERED IN H8-H7 LAYER ACROSS FORECAST AREA TODAY BEFORE UPPER SYSTEM SENDS COLD FRONT ACROSS FA TONIGHT. MODELS DIFFER...IN SOME CASES SIGNIFICANTLY...IN STRENGTH OF ANY LEAD WAVES IN NWRLY FLOW ON SW SIDE OF STRONGER UPPER SYSTEM...FRONTAL TIMING AND QPF GENERATED OVER FA. EARLY MORNING STLT SHOWED SEVERAL OF THESE LEAD WAVES...ONE OVER SWRN NEBR AND POSSIBLY TWO DROPPING SE THROUGH ERN MT WITH CONVECTION TIED INTO EACH OF THEM. MT WAVES COULD APPROACH NWRN ZONES THIS MORNING WHILE SWRN NEBR ONE POSSIBLY APPROACHES SWRN ZONES. QUESTION IS WHETHER CONVECTION WILL DECREASE DIURNALLY...I.E...THRU MIDDAY...BEFORE STRENGTHENING LATE THIS AFTN/EARLY EVENING. 06Z RAP DEVELOPED PRECIP EAST OVER MUCH OF THE FA THROUGH EARLY AFTN...BUT IT ALSO WARMED TEMPERATURES INTO LOWER 90S BY NOON. THAT LOOKED TOO WARM GIVEN UPSTREAM CIRRUS IF NOTHING ELSE. 00Z NAM ALSO REMAINED AGGRESSIVE IN QPF GENERATION ..BUT AT LEAST SOMEWHAT CONSISTENT...ALTHOUGH IT WAS NOTED THAT 06Z RUN DELAYED BULK OF PRECIP 03HRS OR SO. GFS KEPT A WEAK CAP OVER MANY LOCATIONS TODAY AND HAD A GENERAL MINIMUM IN FORECAST PRECIP OVER AREA THROUGH TONIGHT. ALL OF THAT SAID...GENERALLY INCREASED POPS FROM NW TO SE OVER NRN ZONES AND W TO E ACROSS THE S TODAY/EARLY TONIGHT WITH HIGHEST POPS NERN ZONES AND LOWEST ACROSS CNTRL ZONES ACCOUNTING SOMEWHAT FOR A MIDDAY DECREASE. LEANING MORE TOWARD SLOWER GFS WITH REGARDS TO FRONTAL TIMING AND H7-H5 QG FORCING...WHICH CONTINUED MUCH OF TONIGHT...LINGERED POPS AFTER 06Z MORE SO THAN NAM WOULD SUGGEST. IF CONVECTION CONTINUES INCREASING ACROSS FORECAST AREA THROUGH THIS AFTERNOON...FORECAST TEMPERATURES COULD BE ON WARM SIDE. BUT GENERALLY MADE NO CHANGES FROM PREVIOUS FORECAST WHICH WAS IN LINE WITH GUIDANCE. WITH MOIST ADVECTION AND FORECAST TEMPS...MODEST INSTABILITY WILL BE IN PLACE OVER AREA LATER TODAY/EARLY TONIGHT TO GO ALONG WITH MODEST SHEAR NRN ZONES...ESPECIALLY IF BULK OF CONVECTION DOESN/T ARRIVE TIL LATE DAY. SO SEVERE STORMS ARE POSSIBLE...MAINLY NORTH. HOWEVER...H7-H5 LAPSE RATES OVER THE AREA ARE NOT PARTICULAR STEEP SO COVERAGE COULD BE MORE TIED IN WITH DAYTIME HEATING AND COVERAGE THROUGH THE EVENING SOMEWHAT LIMITED FARTHER S. COOLER WEATHER THEN IN STORE FOR FRIDAY AND SATURDAY AS COOLER H85 TEMPS SPREAD SE ACROSS MO VALLEY WITH AROUND 10 DEG C AIR MOVING OVER NERN ZONES. WITH FA ON SW SIDE OF POLAR JET NE...DISTURBANCES IN UPPER FLOW COINCIDING WITH MOISTURE ATTEMPTING TO RETURN COULD SPREAD CLOUDS IF NOT SHOWERS/TSTMS INTO PARTS OF THE AREA...MAINLY WRN ZONES. THAT OF COURSE WOULD IMPACT TEMPERATURES IF IT WOULD OCCUR. HOWEVER...FOR NOW KEPT FORECAST DRY THROUGH SATURDAY WITH CLOUDS HAVING MINIMAL INFLUENCE. HIGHS MOSTLY IN UPPER 70S WITH SOME LOWER 80S YET LINGERING SOUTH ON FRIDAY. DID TRIM LOWS SOME AS SAT/SUNDAY MORNINGS AS DECENT AGREEMENT AMONG MODELS IN LOWERING DWPTS INTO UPR 40S/LOWER 50S MOST LOCATIONS. PRECIP CHANCES APPEAR THEY WILL INCREASE FROM W TO EAST...POSSIBLY AS EARLY AS SAT NIGHT/SUNDAY BUT ESPECIALLY MON/MONDAY NIGHT AS UPPER FLOW TURNS MORE WRLY AS UPPER TROUGH STARTS SHIFTING E. THIS IN TURN WILL ALLOW TROPICAL MOISTURE BACK TOWARD AREA WITH ANOTHER UPPER TROUGH TO FORECAST TO SHIFT ACROSS PLAINS. ALTHOUGH 00Z ECMWF REMAINED CONSISTENT IN MOVING AN MCS ACROSS FA ON MONDAY...KEPT POPS IN EXTENDED JUST BELOW LIKELY CATEGORY FOR NOW. UPPER RIDGE ATTEMPTS TO REBUILD OVER CENTRAL PLAINS TOWARD MIDWEEK WHICH COULD ALLOW TEMPS TO RETURN CLOSER TO AVERAGE. BUT PROGRESS OF SUCH COULD BE HINDERED BY LINGERING CLOUDS/PRECIP FROM MONDAY- TUESDAY SYSTEM OR POSSIBLY IN LATER PERIODS AS MORE ENERGY DIVES SEWD OUT OF CANADA. CHERMOK && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1120 AM CDT THU JUL 25 2013 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-260630- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1120 AM CDT THU JUL 25 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND PARTS OF SOUTHWEST IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT. A FEW OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND STRONG WINDS. THE MAIN TIME FRAME THAT STORMS WOULD BE THE STRONGEST IS FROM LATE THIS AFTERNOON THROUGH MID EVENING. WARM...MOIST AND UNSTABLE AIR WILL CONTINUE TO MOVE INTO THE REGION THIS AFTERNOON AND EARLY EVENING. IN ADDITION...A COLD FRONT WILL BE PUSHING SOUTHEAST ACROSS THE LOCAL AREA. SCATTERED STORMS ARE EXPECTED ALONG AHEAD OF THE FRONT. LOCALLY HEAVY RAIN MAY ALSO OCCUR WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ALTHOUGH THERE IS A SMALL CHANCE OF THUNDERSTORMS ACROSS PARTS OF THE AREA SATURDAY NIGHT AND SUNDAY...SEVERE WEATHER IS UNLIKELY. AN INCREASING RISK OF THUNDERSTORMS IS EXPECTED SUNDAY NIGHT INTO EARLY TUESDAY AS A STRONGER SYSTEM CROSSES THE PLAINS COINCIDING WITH MOISTURE AND INSTABILITY RETURN. SOME SMALL CHANCES OF THUNDERSTORMS THEN PERSIST TUESDAY AND WEDNESDAY AS OTHER DISTURBANCES CROSS THE AREA. .SPOTTER INFORMATION STATEMENT... THERE IS A CHANCE THAT SPOTTER ACTIVATION WILL BE NEEDED FROM LATE AFTERNOON THROUGH THIS EVENING IN NORTHEAST NEBRASKA AND WESTERN IOWA. MILLER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 1221 PM CDT THU JUL 25 2013 NEZ012-251745- CEDAR NE- 1221 PM CDT THU JUL 25 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CEDAR COUNTY UNTIL 1245 PM CDT... AT 1217 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HARTINGTON...OR 21 MILES SOUTH OF YANKTON...MOVING EAST AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HARTINGTON...COLERIDGE AND OBERT. LAT...LON 4269 9701 4242 9702 4251 9739 4276 9734 TIME...MOT...LOC 1717Z 284DEG 29KT 4260 9727 MILLER
The Sioux Falls radar (KFSD), 116 km away, was scanning. The volume nearest the first event began at 17:48 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456156.